Risk factorsBy Mayo Clinic staff
Some people are more susceptible to the drugs and supplements that cause serotonin syndrome than are others, but the condition can occur in anyone.
You're at increased risk of serotonin syndrome if:
- You recently started taking or increased the dose of a medication known to increase serotonin levels
- You take more than one drug known to increase serotonin levels
- You take herbal supplements known to increase serotonin levels
- You use an illicit drug known to increase serotonin levels
- Mills KC, et al. Atypical antidepressants, serotonin reuptake inhibitors, and serotonin syndrome. In: Tintinalli JE, et al. Emergency Medicine: A Comprehensive Study Guide. 7th ed. New York, N.Y.: McGraw Hill; 1996. http://www.accessmedicine.com/content.aspx?aID=6384959. Accessed Nov. 17, 2010.
- Ables AZ, et al. Prevention, diagnosis, and management of serotonin syndrome. American Family Physician. 2010;81:1139.
- Boyer EW. Serotonin syndrome. http://www.uptodate.com/home/index.html. Accessed Nov. 15, 2010.
- Litzinger MHJ, et al. SSRIs and serotonin syndrome. US Pharmacist. 2008;33:29.
- Boyer EW, et al. Current concepts: The serotonin syndrome. The New England Journal of Medicine. 2005;352:1112.